Aa
Aa
A
A
A
Close
Avatar universal

Atenolol Help Please

I was diagnosed with an arrythmia just a month ago. The only time I experience it is when I take certain medications and especially when I receive medications intravenously, I can even feel saline go through my heart, when a nurse flushes my IV line. I don't experience my arrythmia any other time.I also have normal blood pressure and heart rate, this morning it was 114/74 pulse 71. This has become quite a burden, because I have asthma and take Pro-Air inhaler. I've had asthma since I was a kid (I'm 40) and now when I take my inhaler, it feels like I'm having a heart attack! (extreme heart palpitations!) I know asthma inhalers are supposed to kick up your heart rate but NOT like what I've been experiencing!! It seems like my heart has become ULTRA SENSITIVE all of a sudden and my doctor just doesn't get it. He prescribed Atenolol at 50mg and the first time I took it, it took my blood pressure all the way down to 77/55 pulse 54. I felt dizzy all day and nauseous. I went to sleep during the afternoon and wet the bed, something I haven't done since I was 8 years old! I told my doctor this and he said to lower the dose down to 25mg by cutting the pills in half. I tried that and an hour after I took it, I started to experience heart palpitations and it was difficult to catch my breath. Bloodpressure at 74/50 pulse 41. I felt like I was drowning.

After saying all of that(WHEW!) Is what I am describing sound familiar to anyone? I really don't think that Atenolol is the right drug for me. I'm scared out of my wits to take it again. I wish my doctor would give me a referral to a cardiologist!
2 Responses
690060 tn?1247841741
hi. it sounds like your heart/etc is more sensitive than average. (Maybe your heart cells and arteries just have more adrenalin receptors than average.)  Modern evidence-based medicine is based on averages - so if you're not average you have a tougher time of it.

From a practical standpoint, you can cut your tablets into quarters or even smaller, Then work upward until you find a dose that doesn't wipe you out.

Still, it's a shame that you'd have to take atenolol always and every day, when you don't need it all the time.
551103 tn?1245294059
If I were you I'd stop taking that drug ASAP. It seems careless to me to take a different drug to mask the symptoms of another drug. It makes more sense to me to change the asthma drug then to continue taking this drug that wipes you out. I'm not a doctor but it seems like you should explore different avenues.
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
Chlamydia, an STI, often has no symptoms, but must be treated.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.